Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

Viral Hepatitis and Liver Disease

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge
 

Encephalopathy (confusion)

for Veterans and the Public

Encephalopathy (confusion) - Cirrhosis for Patients

Confusion sign

A liver that is working poorly may not be able to get rid of toxic substances like ammonia (which comes from the intestines), and it may allow these substances to go into the brain and cause confusion.

Besides confusion, toxins in the brain cause changes in your sleep, your mood, your concentration, and your memory. If it gets bad, these toxins can even cause a coma.

Graphic of hand trembling

These changes are all symptoms of hepatic encephalopathy. If you have encephalopathy, you may have problems driving, writing, and performing other activities of daily living. Signs of encephalopathy are trembling and hand "flapping."

Encephalopathy may occur when you have an infection or when you have internal bleeding, and it may also occur if you are constipated, take too many water pills, or take tranquilizers or sleeping pills. Your doctor might prescribe a medication called lactulose. Lactulose is a laxative syrup that makes your bowels move more often (up to two or three times a day) and helps get rid of ammonia.

If you are not acting like yourself, if you are confused, or if you are very sleepy, you should be taken to the emergency room immediately. These symptoms could be a sign of a serious medical problem. You should not drive when you have these symptoms.